CSN Login
Members Online: 3

Head and neck

Elizabeth 1978
Posts: 20
Joined: Jun 2012

Hi

My husband had surgery in may 2012, has gone thru chemo and radiation and has finished his treatment . It's been 3weeks after treatment and he has this excessive mucus and coughing that worries me, he also has pain on his cheek and muscle which was pull from his chest to jaw. His head is tilted to one side and I've tried to massage him and do almost everything to help him be comfortable , sometimes it is a bit frustrating not knowing what else to do. Has anyone experience this things before.

hwt's picture
hwt
Posts: 2011
Joined: Jun 2012

Sorry no help with other symptoms but I am currently receiving neck massage therapy and the therapist told me not to force anything. I look to left hold to count of 10 then to right to count of 10. Up to count of ten and down for same. Just til feel slight pressure. Maybe that will help ease the pulling he feels.

Skiffin16's picture
Skiffin16
Posts: 8104
Joined: Sep 2009

At three weeks out he's going have a lot of various aches and pains. In reality, he's still cooking for lack of a better word.

As for the massage and various other things that might help you. Check out the SuperThread, the first post on this forum....many very helpful bits of information there.

More than likley, all that you describe is normal for where he is at in recovery, time wise.

If nothing else, make sure you communicate with your MD's also....

Best,
John

Hondo's picture
Hondo
Posts: 5936
Joined: Apr 2009

Its pretty much like John just said, at 3 weeks out his body still has a lot going on in the inside. I know with me my face and neck was so bad that no one could touch me for many weeks after the treatment stopped. There is some stuff you might want to ask your doc about if he can use it, it is a compound called “Keto/Lido/Flex 10/4/1% CRM 30GM” it is a skin pain med. I use it on my face for nerve pain and it helps get me through the day.

Welcome to the family here on CSN
Hondo

Billie67's picture
Billie67
Posts: 834
Joined: Jul 2012

I had that for almost 5-6 weeks afterwards. The mucous finally thinned out and the cough died down for a bit but then picked back up again. Saw my dr Friday and he said while the coughing is common after treatment mine went on a little too long. My lungs are a little inflamed from rads and so now I'm on antibiotics for a slight case of pneumonia. I'd say at three weeks it's still very common for him to have this. If it goes on much beyond 6-8 weeks I'd ask the dr. Many of us on here have complained about the coughing and mucous, I'm sure you'll be hearing from more of us soon.
As far as the neck massage I'm sorry I can't help you with that.
Good luck to both of you!
Billie

Also: to cut the mucous I drank sips of coke and it really helped me.

Tim6003's picture
Tim6003
Posts: 1497
Joined: Nov 2011

Sorry you have to watch and sorry our husband has to go thru this ..

Mucus is VERY normal and such a pain....mine lasted for about 5-6 weeks after my last radiation. Sleep was hard to come by. Some slept in a recliner, others used a suction machine....gargle often with that mixture they tell you to gargle with!

So many aches and pains...my first month after my last rad I could not describe the aches and pains....all over , everywhere. Just be sure and share everything with your team of docotors.

Be sure and read the post at the top of the page of all H&N called the SUPERTHREAD ..lots of good information...

Best,

Tim

Tim6003's picture
Tim6003
Posts: 1497
Joined: Nov 2011

Sorry you have to watch and sorry our husband has to go thru this ..

Mucus is VERY normal and such a pain....mine lasted for about 5-6 weeks after my last radiation. Sleep was hard to come by. Some slept in a recliner, others used a suction machine....gargle often with that mixture they tell you to gargle with!

So many aches and pains...my first month after my last rad I could not describe the aches and pains....all over , everywhere. Just be sure and share everything with your team of docotors.

Be sure and read the post at the top of the page of all H&N called the SUPERTHREAD ..lots of good information...

Best,

Tim

ToBeGolden's picture
ToBeGolden
Posts: 697
Joined: Aug 2010

I have had a total laryngectomy, removal of the vocal cords. I believe my excess mucous is the result of (1) plastic parts in my trachea, and (2) loss of the normal moisture from the nose. A lot of my fellow patients use a humidifier. I guess I should try one soon. I use two things:

1) Children's Benedryl (or generic). I use the liquid children's variety because (a) I have difficulty swallowing and (b) so I can titrate the dose. Benedryl makes one drowsy big time. I generally do not need the full adult dose (and I never exceed the adult dose). Often I can use the children's dose (which is half the adult's). But the liquid allows 1/2, or 2/3, or 3/4 the adult's dose, which is very handy.

2) The second item is only for me and my fellow laryngectomees. It is a HME filter which attaches to the Larry Tube in my throat.

However, as in all things, covering up a symptom is no substitute for finding and treating the cause. My suggestion may provide some temporary relief, but look to your health care team for a real solution. Rick.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network